Skin Care Talk banner

1 - 13 of 13 Posts

·
Registered
Joined
·
1,072 Posts
Discussion Starter · #1 ·
I've used Retin A before, but never on a regular basis. It seems that the peeling would never stop. Just how long does it take for your skin to finish peeling??
 

·
Registered
Joined
·
83 Posts
I am sorry your are having this issue. I can relate, though.

Flaking and peeling depends on a number of factors:

* Frequency of application
* Amount of product used each time
* Strength of the retinoid
* Skin sensitivities
* The inactive or base ingredients. Some retinoids are formulated with a more emollient base than others and those tend to minimize flaking and peeling more, while others are more alcohol based and contribute flaking.

So, it really is hard to say, since everyone is individual, will react to retinoids differently, and have individual adjustment periods. I have read posts where flaking and peeling has lasted months and others, just a few weeks.

Just be sure to keep your skin well moisturized. That will help to lessen the peeling and flaking. Many like using oils on the skin to keep flaking and peeling in check. Any good, basic hydrating moisturizer of your choice should help.
 

·
Registered
Joined
·
1,360 Posts
DarkBlackGirl, I'm pretty sure it's a forever thing, well for as long as you are using it. That is the way it works. New skin every day! There are lots of ways to remove the flakes daily, so that you don't see them during the day.
 

·
Banned
Joined
·
33,050 Posts
I never had outright peeling from Retin-A since I buffered it at first with an emollient. Now I use it every other night without problems. The turnover that way is constant but not major peeling all at once.



Skin | care | talk
 

·
Registered
Joined
·
1,360 Posts
Does anyone do what I do? Just get rid of the flakes every morning in the shower? I just assumed this was what everyone did. My face looks like orangy coloured leather every morning before I get in the shower. I hate this part of things, but always look better after my shower and makeup routine. Will it EVER look nice first thing in the morning?
 

·
Registered
Joined
·
485 Posts
We have a member here who has used Retin A for I think 10 years I think and the peeling does stop. I think after the first year of use I think?

That's why I bought that Microdermabrasion cloth to get rid of the flaking and it's working out so far.

Wow, karenannev that's when my skin looks it's best is right when I wake up in the morning and look in the mirror, it's got a bit of a glow to it.
 

·
Registered
Joined
·
1,360 Posts
Nikkicute, WHAT am I doing wrong I wonder. My face looks an absolute mess in the morning, like worse than ever. I feel so depressed some mornings. At least with the Meladerm it did have that glow, even first thing in the morning, and no where near as orange.
 

·
Registered
Joined
·
83 Posts
No, I have to disagree.

Peeling and flaking does stop IF the retinoid of choice agrees with their skin, is of a strength compatible for their skin type, and frequency of usage is ideal for them.

I know women on other boards that have been using Retin-A for 10, 15, 20+ years and they have no flaking or peeling. Once your skin fully acclimates to the retinoid, the flaking and, definitely the peeling, should decrease considerably or stop.

There will be some flaking, but it should not be noticeable, just general daily shedding of skin cells that washes off when the face is washed.

I have never heard a doctor say, "If you use a retinoid, you will have chronic peeling and flaking for life."

If an individual finds that after months, even over a year's time, that the flaking and peeling will not stop, then decisions about retinoid use, should be considered.

Maybe switching to a more emollient-based retinoid, like Renova. This is why Renova was formulated the way it was, to reduce and minimize the negative side effects associated with retionid use, and flaking and peeling are side effects.

Buffering the retinoid decreases and prevents flaking and peeling. Yes, it also reduces efficacy a bit, but if flaking and peeling are the issue, it's worth buffering so you can continue to use the retinoid.

Reducing frequency helps greatly. Not all skin types can use a retinoid daily; some can only tolerate usage every other day, some only every three days, etc.

Reducing strength can help with peeling and flaking and one will still receive the anti-aging benefits, even if it is just .025% or even .01%.
 

·
Registered
Joined
·
7,916 Posts
What about that common Retin-A myth that if it peels and flakes continously then that means it is working and if it doesnt than thats not yielding results, what do u have to say about that?



Skin | care | talk
 

·
Registered
Joined
·
6,896 Posts
THe initial flaking is the product geetting rid of a great build-up of dead skin cells. Once this initial heap is exfoliated away, you will still get a little flaking now & then BUT not like what you initially experienced.
 

·
Registered
Joined
·
1,360 Posts
When will my skin actually look like it's improving? It just seems to look worse than ever at the moment. Maybe I should be putting the RA on by itself and then the HQ 20 mins later. Maybe then I'll get a better hit of RA. My skin just seems to be getting rougher at the moment instead of smoother. WHAT am I doing wrong? And I seem to have lost any lightening I had. I just feel so confused and depressed at the moment.

After getting really excited about two weeks ago that I was lightening (and I WAS), I overwashed a day or so later to the point of stinging (unintentionally) and the next day my face back to its horrid orange, mottled state. So since then I've been much more careful and gentle but still NO whiteness to be seen. Surely it's not THAT easy to give myself post-inflammatory hyperpigmentation. It just seemed to be going so well and then I ruined it for myself. I hope with all my heart that this is temporary. Every day I get up and look for some signs of whitening but nothing. I was so incredibly excited before and now it feels like my heart has just sunk into the floor. It seems it was too good to be true. I just can't help but think I'll NEVER have the skin I've always wanted. Any advice would be great.
 

·
Registered
Joined
·
29 Posts
When using Retin A you will see some peeling, however if it's excessive you may be applying too much and too often. If you have considerable peeling try applying less and only apply every other night. Initially when using Retin A your skin may get worse with breakouts etc. but hang in there it will only get better. You have to understand that acne is a process that takes about 6 weeks to actually come to the surface and being that Retin A peels the skin it is essentially speeding up that process by the excessive peeling. Retin A also helps with melasma (hyperpigmentation of the skin) because of the excessive exfoliation of the skin. An SPF of at least 45 should be worn during the day as Retin A makes your skin more sensitive to sunlight.

In addition feel free to apply a moisturizer a few minutes after applying the Retin A as that will also help with the flakiness.

Best of luck!!
 
1 - 13 of 13 Posts
Top